Utah, 2011

Winter Storm and Damaging Winds in Utah, February 16 to 17, 2011

February 16 to 17, 2011 · NWS SLC · 17 events in 15 counties and zones

A vigorous cold front created several types of active weather across the Beehive State, including strong gusty winds in western Utah, heavy snow in northern Utah, and severe thunderstorms in both northern and southern Utah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$48,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A vigorous cold front created several types of active weather across the Beehive State, including strong gusty winds in western Utah, heavy snow in northern Utah, and severe thunderstorms in both northern and southern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 16, 10:01 AM MST, 29 minutes earlier.

Area forecast discussion, Feb 16, 10:01 AM MST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1001 AM MST WED FEB 16 2011

.SYNOPSIS...A VIGOROUS COLD FRONT WILL ENTER EXTREME NORTHWEST
UTAH LATE THIS AFTERNOON...THEN SWEEP ACROSS THE STATE TONIGHT
THROUGH EARLY THURSDAY. AN ACTIVE WEATHER PATTERN WILL PUSH A
SERIES OF WEATHER DISTURBANCES THROUGH THE INTERIOR WEST THROUGH
AT LEAST THE END OF NEXT WEEK.

&&

.DISCUSSION...APPROACHING COLD FRONT IS MAKING ITS WAY INTO
CENTRAL NEVADA AND WESTERN IDAHO THIS MORNING. AHEAD OF
IT...SKIES ARE MOSTLY CLEAR OVER THE AREA WITH THE EXCEPTION OF
HIGH CLOUDS OVER FAR SOUTHEASTERN UTAH. STRONG AND GUSTY WINDS
HAVE ALREADY DEVELOPED OVER MUCH OF NORTHERN AND CENTRAL UTAH
AHEAD OF THE BOUNDARY...AND THE STRONG WINDS WILL CONTINUE TO
INCREASE AND SPREAD SOUTH AS THE FRONT APPROACHES.

MAIN TROUGH WILL CONTINUE TO PUSH EAST ONTO THE WEST COAST
TODAY...EJECTING A POTENT SHORTWAVE INTO THE FORECAST AREA LATE THIS
AFTERNOON THROUGH THIS EVENING...COINCIDENT WITH THE FRONT. 12Z
NAM AND GFS STILL INDICATE THE FRONT WILL PUSH THROUGH THE WASATCH
FRONT DURING THE TAIL END OF THE EVENING COMMUTE. WITH FAVORABLE
JET AND GOOD FGEN FORCING...A POTENT BAND OF SNOW IS EXPECTED TO
DEVELOP ALONG THE FRONT...BRINGING 1-2 HOURS OF HEAVY SNOW.
LIMITED PREFRONTAL MOISTURE WILL LIMIT CLOUD COVER AHEAD OF THE
BOUNDARY...AND FROPA WILL NOT BE TOO FAR REMOVED FROM PEAK DAYTIME
HEATING...SO WOULD NOT BE SURPRISED TO SEE THUNDER WITH THE BAND.

DESPITE TODAYS WARM TEMPERATURES...QUICK PUSH OF COLD AIR WITH
THE FRONT WILL ALLOW VALLEY PRECIP TO QUICKLY CHANGE OVER TO
SNOW...AND EXPECTED SNOWFALL RATES WILL ALLOW THE SNOW TO STICK
TO ROADS FASTER THAN USUAL. SOME SHOWERS WILL CONTINUE INTO THE
OVERNIGHT HOURS...BUT THE VAST MAJORITY OF ACCUMULATIONS WILL
ACCOMPANY THE BAND. NORTHERN VALLEY ACCUMULATIONS SHOULD BE
MODEST...BELOW ADVISORY CRITERIA...BUT WILL STILL HAVE AN IMPACT
ON TRAVEL TONIGHT. FRONT WILL CONTINUE INTO CENTRAL UTAH
OVERNIGHT...LOSING SOME POTENCY BUT STILL PRODUCING SIGNIFICANT
MOUNTAIN SNOW. BY THE TIME IT REACHES SOUTHERN UTAH TOMORROW
MORNING...IT SHOULD BE WEAKER. GOING HIGHLIGHTS COVER THE OVERALL
SITUATION WELL AND WILL NOT MAKE ANY CHANGES THIS MORNING.

MOIST AND UNSTABLE PATTERN IS PROGGED TO CONTINUE OVER THE NEXT
SEVERAL DAYS. MAIN WEST COAST TROUGH IS PROGGED TO EJECT ANOTHER
SHORTWAVE INTO THE REGION ON THURSDAY...WEAKER THAN THE INITIAL
SHORTWAVE BUT STILL COULD PRODUCE SOME SHOWERS...PRIMARILY OVER
THE MOUNTAINS. MAIN TROUGH IS EXPECTED TO DIVE SOUTH AND PUSH
THROUGH NORTHERN ARIZONA/SOUTHERN UTAH OVER THE WEEKEND...PERHAPS
PRODUCING SIGNIFICANT PRECIPITATION.

NO UPDATES EXPECTED TO THE FORECAST THIS MORNING.

&&

.AVIATION...SOUTH WINDS WILL CONTINUE TO INCREASE THROUGH THE DAY AT
THE SLC TERMINAL AHEAD OF A STRENGTHENING COLD FRONT. WITH SUCH
STRONG WINDS...THE POTENTIAL EXISTS FOR VSBYS TO FALL INTO THE MVFR
RANGE BETWEEN 22Z AND 00Z THIS AFTERNOON IN BLOWING DUST. THIS COLD
FRONT WILL CROSS THE TERMINAL BETWEEN 01Z AND 03Z...WITH A 25
PERCENT CHANCE THAT THERE WILL BE EMBEDDED THUNDERSTORMS WITH THE
FRONT. WINDS WILL ABRUPTLY SHIFT TO THE NORTHWEST...WITH SNOWFALL
BEGINNING BETWEEN 3Z AND 4Z. SNOWFALL ACCUMULATIONS ON UNTREATED
SURFACES WILL BE AROUND 3 INCHES.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WIND ADVISORY UNTIL 8 PM MST THIS EVENING FOR
     UTZ001-002-004-006-013-014-019>021.

     WINTER STORM WARNING UNTIL 5 PM MST THURSDAY FOR
     UTZ007>010-517-518.

     HIGH WIND WARNING UNTIL 8 PM MST THIS EVENING FOR
     UTZ003-005-015-016.

WY...NONE.
&&

PUBLIC...TRAPHAGAN
AVIATION...HOSENFELD

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Feb 16, 6:50 AM MST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
650 AM MST WED FEB 16 2011

UTZ001>016-019>021-517-518-WYZ021-171300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
650 AM MST WED FEB 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND FAR SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHERLY WINDS WILL DEVELOP ACROSS MUCH OF UTAH AHEAD
OF THE STRONG COLD FRONT SWEEPING ACROSS NEVADA. NUMEROUS HIGH
WIND WARNINGS AND WIND ADVISORIES WILL REMAIN IN EFFECT UNTIL THE
FRONT MOVES THROUGH UTAH LATER IN THE EVENING.

SHOWERS AND THUNDERSTORMS WILL FIRE UP ALONG THE FRONT ACROSS FAR
NORTHWEST UTAH LATE THIS AFTERNOON. THESE SHOWERS AND STORMS WILL
BECOME STRONGER AND MORE NUMEROUS AS THE MOVE EAST WITH THE FRONT.
INTENSE SNOW SHOWERS WILL DEVELOP ALONG THE FRONT...WITH A QUICK
COUPLE OF INCHES OF SNOW POSSIBLE DURING THE EVENING COMMUTE ALONG
THE URBAN CORRIDOR. HEAVY SNOWS WILL BE MORE PERSISTENT IN THE
MOUNTAINS WHERE SEVERAL INCHES OF SNOW ARE EXPECTED. WINTER STORM
WARNINGS WILL BE IN EFFECT TO COVER THE STRONG MOUNTAIN WINDS
TODAY...THEN THE HEAVY SNOW TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MUCH COLDER TEMPERATURE SWILL SPREAD ACROSS ALL OF UTAH FOR
THURSDAY. SNOW WILL CONTINUE ACROSS THE MOUNTAINS...WITH THE
HEAVIEST SNOW CONFINED TO THE WEST AND NORTHWEST FACING SLOPES OF
THE NORTHERN AND CENTRAL MOUNTAINS.

AN EXTENDED PERIOD OF UNSETTLED WEATHER IS EXPECTED WELL INTO NEXT
WEEK. THE NEXT PACIFIC STORM SYSTEM WILL AFFECT MAINLY THE SOUTHERN
HALF OF UTAH LATE IN THE WEEKEND. HEAVY SNOWS ARE POSSIBLE ACROSS
THE SOUTHERN AND CENTRAL MOUNTAINS SATURDAY NIGHT THROUGH SUNDAY.
THE LOWER SOUTHWEST VALLEYS MAY RECEIVE SUBSTANTIAL AMOUNTS OF RAIN
FROM THIS SYSTEM...MAINLY SATURDAY NIGHT THROUGH EARLY SUNDAY.

MONDAY THROUGH EARLY TUESDAY SHOULD BE RELATIVELY DRY WITH
TEMPERATURES CLIMBING A BIT UNDER A GRADUALLY WARMING SOUTHWEST
FLOW ACROSS THE GREAT BASIN. THE NEXT PACIFIC STORM SYSTEM COULD
REACH UTAH AS EARLY AS TUESDAY AFTERNOON OR EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The radar

The Cedar City radar (KICX), 76 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

8 high wind, 6 winter storm, 3 thunderstorm wind. Local standard time, as filed.

High Wind, West Central Utah

When
February 16, 10:30 AM MST to 8:55 PM MST
Where
West Central Utah forecast zone
Measured
74 kt (85 mph) measured gust
Reported by
Mesonet

The US-6 at Eureka, UT sensor recorded strong winds for several hours, with a maximum wind gust of 85 mph. Also, the Fish Springs sensor in the Dugway Proving Ground mesonet recorded a maximum wind gust of 61 mph.

High Wind, Salt Lake and Tooele Valleys

When
February 16, 11:40 AM MST to 7:45 PM MST
Where
Salt Lake and Tooele Valleys forecast zone
Measured
71 kt (82 mph) measured gust
Property damage
$10,000
Reported by
Mesonet

The strongest wind gusts recorded across the Salt Lake and Tooele Valleys included 82 mph at Vernon Hill, 80 mph at the Lake Point at I-80 sensor, 74 mph at South Mountain, 64 mph at Stockton Bar, 63 mph at Salt Lake City International Airport, 61 mph at Lake Point, 59 mph at I-15 at 2400 South, 59 mph at Point of the Mountain, and 58 mph at the University of Utah. These strong winds knocked over a few large trees in the Sugarhouse area of Salt Lake City. The largest of these trees was a 70-year-old spruce tree that was 3 feet in diameter at the base; this tree fell onto the garage roof of a nearby home.

Winter Storm, Wasatch Mountains I-80 North

When
February 16, 12:00 PM MST to February 17, 3:00 AM MST
Where
Wasatch Mountains I-80 North forecast zone
Reported by
SNOTEL

The Farmington SNOTEL recorded 1.20 inches of liquid equivalent precipitation, or approximately 14 inches of new snow. Powder Mountain also reported 10 inches of new snow. This snowfall was combined with gusty winds, with maximum wind gusts of 110 mph at Snowbasin-Straw Top, and 92 mph at Ogden Peak.

Winter Storm, Western Uinta Mountains

When
February 16, 12:00 PM MST to February 17, 2:00 AM MST
Where
Western Uinta Mountains forecast zone
Reported by
SNOTEL

The Five Points Lake SNOTEL received 0.90 inches of liquid equivalent precipitation, or approximately 12 inches of new snow. In addition, winds were strong in the Uintas, with a maximum wind gust of 90 mph at Windy Peak.

High Wind, Great Salt Lake Desert and Mountains

When
February 16, 12:40 PM MST to 8:45 PM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet

Peak wind gusts across the west desert included 75 mph at Camel Back Mountain, 72 mph at English Village, 71 mph at Locomotive Springs, 70 mph at West Salt Flats, 69 mph at Hat Island, 67 mph at Durand Road, 64 mph at the I-80 at mp 29 sensor, 63 mph at Callao Gate, and 61 mph at Baker Lab.

High Wind, Northern Wasatch Front

When
February 16, 1:00 PM MST to 7:10 PM MST
Where
Northern Wasatch Front forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet

Peak recorded wind gusts included 68 mph at Centerville, 63 mph in West Bountiful, 62 mph at Antelope Island, and 58 mph in South Ogden.

High Wind, Southwest Utah

When
February 16, 2:03 PM MST to 9:03 PM MST
Where
Southwest Utah forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS

The Enterprise RAWS recorded strong winds for several hours, with a peak wind gust of 61 mph.

Winter Storm, Wasatch Mountains South of I-80

When
February 16, 3:00 PM MST to February 17, 2:00 AM MST
Where
Wasatch Mountains South of I-80 forecast zone
Reported by
Mesonet

Alta Ski Lifts received 11 inches of new snow, while 10 inches of snow was reported at Snowbird Ski and Summer Resort, as well as The Canyons Resort. This was combined with strong gusty winds, with a maximum recorded wind gust of 113 mph at Sundance - Arrowhead.

Thunderstorm Wind, Washington

When
February 16, 5:00 PM MST
Where
Washington County, 1.65 mi E of Washington
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Department of Highways
Coordinates
37.130, -113.490

Strong thunderstorm winds caused significant damage to a barn near Washington, Utah. Parts of the barn blew across the road, damaging power lines along the way.

Thunderstorm Wind, Cache

When
February 16, 5:44 PM MST
Where
Cache County, 2.18 mi WNW of Logan
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
41.740, -111.870

The Logan CWOP sensor recorded a maximum wind gust of 61 mph.

Winter Storm, Cache Valley/Utah

When
February 16, 6:00 PM MST to February 17, 3:00 AM MST
Where
Cache Valley/Utah forecast zone
Reported by
Trained Spotter

Smithfield received 10 inches of new snow, while Logan received 8 new inches.

Winter Storm, Northern Wasatch Front

When
February 16, 6:00 PM MST to February 17, 2:00 AM MST
Where
Northern Wasatch Front forecast zone
Reported by
NWS Employee

Bountiful Bench received 8 inches of new snow for the storm.

Thunderstorm Wind, Tooele

When
February 16, 6:12 PM MST
Where
Tooele County, 1.38 mi N of Erda
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
40.640, -112.300

Gusty thunderstorm winds knocked over a goalpost at a local high school football stadium.

Winter Storm, Salt Lake and Tooele Valleys

When
February 16, 6:30 PM MST to February 17, 2:00 AM MST
Where
Salt Lake and Tooele Valleys forecast zone
Reported by
NWS Employee

Storm total snowfall across the Salt Lake Valley included 8 inches in Cottonwood Heights, and 7 inches in Upper Millcreek, the Upper Avenues, and Sandy.

High Wind, Southern Wasatch Front

When
February 16, 6:49 PM MST
Where
Southern Wasatch Front forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

The sensor at Saratoga Springs recorded a maximum wind gust of 59 mph.

High Wind, Wasatch Mountain Valleys

When
February 16, 7:00 PM MST to 8:45 PM MST
Where
Wasatch Mountain Valleys forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS

The Heber City Airport AWOS and the Trappers Loop sensor both recorded maximum wind gusts of 58 mph.

High Wind, Sanpete/Sevier Valleys

When
February 16, 8:50 PM MST to 9:00 PM MST
Where
Sanpete/Sevier Valleys forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet

The I-15 at Sevier River NB sensor recorded a maximum wind gust of 60 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2011Every state in 2011This day in weather historyWarnings in Utah, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287598, 287340, 287324, 287334, 287347, 287267, 287602, 287327, 287606, 287612, 287269, 287271, 287609, 287319, 287268, 287273, 287605.